Nevada, 2008

Winter Storm in Nevada, January 31, 2008

January 31, 2008 · NWS LKN · 3 events in 3 counties and zones

A winter storm brought strong winds and heavy snow to northern Nevada. Three to seven inches of new snow was reported across northern Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought strong winds and heavy snow to northern Nevada. Three to seven inches of new snow was reported across northern Nevada. In addition strong winds with the storm caused considerable blowing and drifting of the snow. Snow drifts up to four feet were reported in Spring Creek and Ryndon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 31, 1:30 AM PST, 7 hours 30 minutes earlier.

Area forecast discussion, Jan 31, 1:30 AM PST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
130 AM PST THU JAN 31 2008

.SYNOPSIS...A STRONG STORM SYSTEM WILL AFFECT NORTHERN NEVADA
STARTING THIS AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT HOURS.
SIGNIFICANT SNOW ACCUMULATIONS COMBINED WITH GUSTY WINDS WILL
CREATE HAZARDOUS TRAVEL CONDITIONS TONIGHT. ANOTHER STORM SYSTEM
WILL START TO AFFECT THE ENTIRE REGION SATURDAY AFTERNOON AND
CONTINUING INTO SUNDAY. &&

.SHORT TERM...TODAY THROUGH SATURDAY.  A POTENTIALLY BIG SNOW EVENT
COMING UP STARTING THIS AFTERNOON ACROSS NORTHEASTERN NV. 100+KT
JET WILL BE DIVING DOWN AND CROSSING NORTHERN NV BY THIS EVENING
WITH STRONG UPPER LEVEL DIVERGENCE ASSOCIATED WITH IT. COMBINE THE
STRONG UPPER LEVEL FORCING WITH ANOTHER STRONG COLD FRONT AND
INGREDIENTS ARE COMING TOGETHER FOR A SIGNIFICANT WINTER STORM.
EXPECT SNOW WILL ALREADY BE GOING BY 12Z OVER WESTERN HUMBOLDT
COUNTY WITH STRONG WARM AIR ADVECTION WHICH WILL SPREAD EASTWARD
THROUGH THE DAY. BY 00Z EXPECT SNOWFALL ACCUMULATIONS OF 1 TO 3
INCHES VALLEYS WITH 2 TO 4 INCHES FOR THE MOUNTAINS. THE HEAVIEST
SNOW IS EXPECTED BETWEEN 00Z AND 06Z ESPECIALLY OVER MUCH OF ELKO
COUNTY. COULD SEE SOME PLACES PICK UP 1 TO 2 INCHES PER HOUR. SREF
SHOWING LARGE AREA OF ELKO COUNTY RECEIVING OVER 0.25 INCHES AND A
FAIRLY LARGE AREA WITH >25% OF OVER A HALF INCH. GFS QPF VERY CLOSE
TO SREF MEAN. WILL UPGRADE WATCH AREA TO WINTER STORM WARNING WITH
TOTAL ACCUMULATIONS OF 4 TO 8 INCHES VALLEYS AND 8 TO 16 INCHES
MOUNTAINS. WILL PUT SOUTHERN LANDER AND EUREKA COUNTIES AND WHITE
PINE COUNTY INTO A SNOW ADVISORY FOR 2 TO 4 INCHES WITH 3 TO 6 IN THE
MOUNTAINS. ACROSS THE NORTH THE SNOW WILL COMBINE WITH SOUTH TO
SOUTHWEST WINDS OF 15 TO 30 MPH WHICH WILL SWITCH MORE WESTERLY WITH
COLD FRONT TO CREATE HAZARDOUS TRAVEL CONDITIONS...POSSIBLY BLIZZARD
CONDITIONS IN OPEN COUNTRY. SNOW WILL BE TAPERING OFF BY 12Z-15Z
ACROSS NORTHERN NV AND WINDS WILL BE DECREASING AS HIGH PRESSURE
BUILDS IN.

A BREAK IN THE ACTION EXPECTED THEN BY FRIDAY AFTERNOON THROUGH MOST
OF SATURDAY.  CLOUDS SHOULD HELP TO KEEP TEMPERATURES AT NIGHT FROM
BOTTOMING OUT. HIGHS DURING THE DAY GENERALLY EXPECTED TO BE IN THE
20S AND 30S. THE NEXT SYSTEM WILL START AFFECTING WESTERN ZONES
SAT AFTERNOON BUT THE BRUNT OF THIS SYSTEM WILL OCCUR IN THE
FOLLOWING COUPLE OF PERIODS.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...AN ACTIVE PATTERN
WILL CONTINUE INTO THE EXTENDED PERIOD. MODELS SHOWING ANOTHER
SYSTEM DIVING DOWN INTO THE CWA SATURDAY NIGHT BRINGING YET
ANOTHER CHANCE OF SNOW. JET DYNAMICS WILL BE IN THE VICINITY
AS A 110+ KT JET IS OVER THE SOUTHERN PORTION OF THE CWA. GFS
SHOWING THE STRONGEST DYNAMICS ACROSS THE SOUTHERN PORTION OF
THE CWA ATTM. WILL NOT MAKE CHANGES TO GRIDS AS THIS COULD
CHANGE WITH FUTURE MODEL RUNS. MODERATE AMOUNTS WILL BE POSSIBLE WITH
A FEW INCHES OF ACCUMULATION EXPECTED ATTM.

A QUICK RIDGE WILL BUILD IN BEGINNING MONDAY EVENING ALLOWING TEMPS
TO DROP TO NEAR ZERO AT NIGHT. THIS RIDGE QUICKLY GIVES WAY TO
ANOTHER SYSTEM TUESDAY NIGHT. NOT EXPECTING AS MUCH ACCUMULATION AS
THE MAIN JET ENERGY IS PROGGED TO BE JUST NORTH OF THE GREAT BASIN.
&&

.AVIATION...CEILINGS WILL DETERIORATE TODAY AS ANOTHER WINTER STORM
APPROACHES NORTHERN NEVADA FROM THE WEST. LIGHT PRECIPITATION WILL
BEGIN MIDDAY...SNOW EXCEPT STARTING AS RAIN IN VALLEYS BELOW 5000 FT
MSL. CEILINGS AND VISIBILITIES WILL LOWER TO MVFR THIS AFTERNOON AND
IFR THIS EVENING AS SNOW SPREADS SOUTH INTO CENTRAL NV. FRIDAY WILL
SEE PARTIAL CLEARING WITH LINGERING FLURRIES IN THE MORNING. REA
&&

LKN WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING FOR NVZ030>032-034-036 FROM 18Z TODAY
UNTIL 15Z FRI.

SNOW ADVISORY FOR NVZ035-037 FROM 00Z FRI UNTIL 15Z FRI.
&&
Hazardous weather outlook, Jan 31, 4:26 AM PST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
426 AM PST THU JAN 31 2008

NVZ030>034-036-011300-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
426 AM PST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL CROSS THE REGION TODAY AND TONIGHT BRINGING WITH
IT SIGNIFICANT SNOW ACCUMULATIONS ALONG WITH GUSTY WINDS. MANY
AREAS WILL RECEIVE 4 TO 8 INCHES OF SNOW WITH 8 TO 16 INCHES IN THE
MOUNTAINS. TRAVEL WILL BECOME HAZARDOUS THIS EVENING AS SNOW
BECOMES HEAVY AT TIMES AND COMBINES WITH GUSTY WEST TO SOUTHWEST
WINDS...THEREFORE A WINTER STORM WARNING HAS BEEN ISSUED. SEE PRODUCT
RNOWSWLKN FOR THE LATEST INFORMATION REGARDING THIS STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER STORM WILL BEGIN TO MOVE INTO THE REGION SATURDAY AND
CONTINUE THROUGH SUNDAY. THIS STORM HAS THE POTENTIAL FOR MORE
SIGNIFICANT SNOW ACCUMULATIONS.

TRAVELERS ARE URGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE CONCERNING THESE WINTER WEATHER
EVENTS.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

NVZ035-037-011300-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY-
426 AM PST THU JAN 31 2008

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL CROSS THE REGION TODAY AND TONIGHT BRINGING WITH
IT SIGNIFICANT SNOW ACCUMULATIONS ALONG WITH GUSTY WINDS. MANY
AREAS WILL RECEIVE 2 TO 4 INCHES OF SNOW WITH 3 TO 6 INCHES IN THE
MOUNTAINS...THEREFORE A SNOW ADVISORY HAS BEEN ISSUED FOR THE AREA.
THE MOST SIGNIFICANT ACCUMULATIONS WILL REMAIN ALONG AND NORTH OF
HIGHWAY 50. SEE PRODUCT RNOWSWLKN FOR THE LATEST INFORMATION
REGARDING THIS STORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER STORM WILL BEGIN TO MOVE INTO THE REGION SATURDAY AND
CONTINUE THROUGH SUNDAY. THIS STORM HAS THE POTENTIAL FOR MORE
SIGNIFICANT SNOW ACCUMULATIONS.

TRAVELERS ARE URGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE CONCERNING THESE WINTER WEATHER
EVENTS.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

NVZ013-011300-
NORTHERN NYE COUNTY-
426 AM PST THU JAN 31 2008

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A STORM WILL BEGIN TO MOVE INTO THE REGION SATURDAY AND
CONTINUE THROUGH SUNDAY. THIS STORM HAS THE POTENTIAL FOR
SIGNIFICANT SNOW ACCUMULATIONS ACROSS THE AREA.

TRAVELERS ARE URGED TO MONITOR THE LATEST FORECASTS AND STATEMENTS
FROM THE NATIONAL WEATHER SERVICE CONCERNING THESE WINTER WEATHER
EVENTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, N Elko Cnty

When
January 31, 9:00 AM PST to 11:00 PM PST
Where
N Elko Cnty forecast zone
Reported by
Trained Spotter
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Twelve inches of new snow was reported in Charleston. In addition, winds of 30 to 40 mph with gusts to 50 mph caused considerable blowing and drifting of the snow.

Winter Storm, Sw & Sc Elko

When
January 31, 10:00 AM PST to 11:59 PM PST
Where
Sw & Sc Elko forecast zone
Reported by
Official NWS Observations

Four to seven inches of new snow was reported. In addition, winds of 25 to 35 mph with gusts to 45 mph caused considerable blowing and drifting snow creating drifts up to 4 feet in Spring Creek and Ryndon.

Winter Storm, Ruby Mountains/E Humboldt Range

When
January 31, 10:00 AM PST to 11:59 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
Mesonet
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Snotel sites reported 8 to 12 inches of new snow. In addition,strong winds caused considerable blowing and drifting of the snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67880, 67881, 67894.